States nationwide, including Delaware, aim to keep the rate of medication errors at nursing homes below 5%. However, incidence rates are reportedly significantly higher in many nursing facilities. The consequences of such mistakes could be life-threatening. Prescribing, monitoring and administration are the three stages when medication errors could occur.
Physicians could be responsible for the following errors:
- Prescribe the wrong medications due to misdiagnosis
- Prescribe the incorrect dose
- Fail to consider possible adverse drug interactions
The patient, caregivers, family members and the physician should monitor the effects of medication, especially when new drugs are prescribed. Adverse effects must be reported and addressed immediately.
The following errors can occur due to the failure to adhere to the physician’s instructions and not paying attention:
- Incorrect frequency or duration of medication
- Improper slicing and crushing of medication
- Incorrect or expired medication
- Inadequate fluid use
- Over or under–dosing of medication
- Incorrect feeding tube administration to supply nutritional fluids
- Improper food with medication
Financial and other consequences of medication errors
Potentially severe health consequences brought on by medication errors include dehydration, malnutrition, incontinence, delirium, fractures from falls, and behavioral changes. Likewise, harmful interactions of drugs and overdosing could result in serious health problems.
Regarding the financial consequences, medication errors cause the need for additional medical treatment, adding substantial amounts to the total cost. For example, organ damage caused by a medication error could lead to new medications and expensive treatment.
Delaware victims of medication errors in nursing homes or their family members might be entitled to pursue financial relief through the civil justice system. Navigating medical malpractice lawsuits is complicated, but the court might award a monetary judgment to cover documented losses if successful.